Medical Journal Article Points To Imbalance Between Bone Resorption And Bone Formation At Affected Bone
(Posted by Tom Lamb at DrugInjuryWatch.com)
In the October 2009 edition of the Journal of Bone and Mineral Research we found an article which advances the epidemiology of bisphosphonate-related femur fractures.
This medical journal article, "Bilateral Fractures of the Femur Diaphysis in a Patient With Rheumatoid Arthritis on Long-Term Treatment With Alendronate: Clues to the Mechanism of Increased Bone Fragility", deals with a patient with rheumatoid arthritis and multiple risk factors for fractures who was treated with Fosamax (alendronate) for eight years and developed spontaneous bilateral subtrochanteric/diaphyseal fractures.
From the Abstract for this October 2009 article:
Bone biopsies obtained form the iliac crest and the femur showed decreased bone formation with histomorphometric evidence of markedly increased bone resorption at the femur. These results show for the first time that an imbalance between bone resorption and bone formation at the affected bone is associated with the occurrence of these atypical femur fractures. The cause of this imbalance is currently unknown, and further studies of the epidemiology and pathogenesis of diaphyseal femur fractures are warranted.
As we have reported previously, atypical femur fractures have been reported in patients treated with Fosamax.
As the authors of the October 2009 case report article point out:
[A]lthough no causal relationship has been established between Fosamax and these femur fractures], excessive suppression of bone turnover and length of treatment with alendronate have been implicated in their pathogenesis.
We will continue to monitor this emerging drug safety issue involving Fosamax and femur fractures.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects